South Carolina, 2012

Tornado and Hail in South Carolina, March 2 to 3, 2012

March 2 to 3, 2012 · NWS CAE · 23 events in 12 counties and zones

A squll line pushed through the Midlands, CSRA, and Pee Dee region taking down trees and powerlines. An EF0 also occurred in Northern Richland county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A squll line pushed through the Midlands, CSRA, and Pee Dee region taking down trees and powerlines. An EF0 also occurred in Northern Richland county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 2, 6:06 AM EST, 11 minutes earlier.

Area forecast discussion, Mar 2, 6:06 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
606 AM EST FRI MAR 2 2012

.SYNOPSIS...
A WEAK WARM FRONT CURRENTLY ACROSS THE STATE WILL MOVE NORTHWARD
TODAY ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. A COLD FRONT
WILL APPROACH FROM THE WEST FOR TONIGHT INTO SATURDAY MORNING ALONG
WITH INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE
WILL RETURN FOR SUNDAY INTO THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...WARM FRONT MOVING THROUGH THE CENTRAL MIDLANDS HAS
INTENSIFIED AND EXPANDED EASTWARD OVER THE PAST SEVERAL SCANS WITH
SOME ISOLATED THUNDER IN SOME OF THE CELLS. HAVE ADJUSTED THE
FORECAST FOR THE CURRENT TREND AND INCREASED POPS OVER THE
NORTHERN MIDLANDS OVER THE NEXT SEVERAL HOURS. UPDATE OUT SHORTLY
FOR SKY COVER AND POPS.

PREVIOUS DISCUSSION...SATELLITE IMAGERY CURRENTLY SHOWS MAINLY
MID AND UPPER LEVEL CLOUDS ACROSS THE PALMETTO STATE...HOWEVER
SURFACE OBSERVATIONS PAINT A DIFFERENT PICTURE. PATCHY FOG HAS
DEVELOPED ALONG WITH LOWERED CEILINGS AT SEVERAL LOCATIONS WITH
SOME RAIN SHOWERS AND ISOLATED THUNDERSTORMS MAINLY ACROSS THE
UPSTATE. EXPECT THE SHOWERS AND THUNDERSTORMS TO CONTINUE MOVING
NORTHWARD ALONG THE WARM FRONT THIS MORNING AND EARLY THIS
AFTERNOON. WITH TEMPERATURES RISING QUICKLY INTO THE MIDDLE TO
UPPER 70S THERE WILL BE INSTABILITY ACROSS THE REGION...BUT WITH
THE WARM FRONT MOVING NORTHWARD THERE WILL BE A LACK OF A TRIGGER
MECHANISM. AS SUCH HAVE ADJUSTED CLOUDS UPWARD AND ADJUSTED POPS
TO ALIGN BETTER WITH FRONTAL MOVEMENT BUT HAVE NOT INCREASE POPS
MUCH AS COVERAGE SHOULD BE LIMITED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
A COLD FRONT WILL MOVE INTO THE AREA LATE TONIGHT. ALTHOUGH
INSTABILITY WILL BE WEAK...EXPECT 50-60 KT H850 MB WINDS. PLENTY
OF MOISTURE WILL BE AVAILABLE WITH DEWPOINTS IN THE UPPER 50S TO
LOWER 60S. THE CHANCE FOR SHOWERS/STORMS WILL BE ON THE INCREASE
LATE TONIGHT INTO SATURDAY. LIMITING FACTOR CONTINUES TO BE THAT
THE MAIN UPPER-LEVEL SUPPORT IS STILL FORECAST TO BE LAGGING WELL
BEHIND THE FRONTAL BOUNDARY AS IT MOVES THROUGH. THIS...ALONG WITH
THE POTENTIAL TIMING OF THE FRONTAL PASSAGE MAY HELP TO LIMIT THE
SEVERE THREAT.

THE MODELS INDICATE THE COLD FRONT MOVING INTO EASTERN SC BY THE
MIDDLE OF THE AFTERNOON SATURDAY. LOW PRESSURE WILL DEVELOP ON THE
FRONT...THEREBY SLOWING ITS SPEED. THE FRONT MOVE EAST OF THE
REGION SATURDAY NIGHT...WITH DRYING OCCURRING ON THE BACKSIDE.
TEMPERATURES ARE EXPECTED TO BE SLIGHTLY BELOW NORMAL SUNDAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
HIGH PRESSURE WILL BE BUILDING ACROSS THE REGION DURING THE LONG
TERM PERIOD. DRY WEATHER EXPECTED THROUGH WEDNESDAY. BY
THURSDAY THE HIGH MOVES FAR ENOUGH OFFSHORE AND WINDS ALOFT BECOME
MORE SOUTHWESTERLY...THUS THERE COULD BE A SLIGHT CHANCE OF
RAINFALL IF THE MOISTURE RETURN IS GREAT ENOUGH.

AS THE HIGH SETTLES IN EARLY IN THE WEEK...EXPECT TO HAVE STRONG
RADIATIONAL COOLING BOTH MONDAY AND TUESDAY NIGHTS WITH HIGH
PRESSURE OVER THE AREA. NEAR-FREEZING TEMPERATURES WILL LIKELY
OCCUR. TEMPS WILL BEGIN TO MODERATE BY MIDWEEK WITH THE RETURN OF
UPPER LEVEL RIDGING.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
MVFR/IFR CONDITIONS OVER THE NEXT COUPLE OF HOURS WITH CONDITIONS
IMPROVING THROUGH THE AFTERNOON. MVFR/IFR CONDITIONS POSSIBLE LATE
IN THE TAF PERIOD.

WARM FRONT CURRENTLY MOVING NORTHWARD THROUGH CAE/CUB HAS STARTED
A FEW THUNDERSTORMS WHICH WILL MOVE NORTH OF THE TAF SITES BY 13Z.
FOG AND LOW CEILINGS WILL ERODE WITH SUNRISE AND MIXING WITH VFR
CONDITIONS THROUGH THE AFTERNOON AND INTO THE OVERNIGHT HOURS.
LATE IN THE TAF PERIOD A COLD FRONT WILL APPROACH FROM THE WEST
WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. HAVE NOT INCLUDED
ANY TS OR CB LATE IN THE PERIOD DUE TO LOW CONFIDENCE IN TIMING OF
FRONT.

EXTENDED AVIATION OUTLOOK...HIGH CONFIDENCE IN MVFR TO IFR CONDITIONS
IN SHOWERS AND POSSIBLE THUNDERSTORMS CONTINUING SATURDAY MORNING
THROUGH SATURDAY NIGHT WITH PASSAGE OF THE NEXT FRONT. BREEZY
CONDITIONS POSSIBLE SATURDAY THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Mar 2, 4:34 AM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
434 AM EST FRI MAR 2 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
434 AM EST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE REGION LATE
TONIGHT AHEAD OF A STRONG COLD FRONT. THERE IS A SLIGHT CHANCE
THAT SOME OF THESE STORMS WILL BECOME SEVERE. LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE REGION SATURDAY
AS A STRONG COLD FRONT MOVES THROUGH. THERE IS A SLIGHT CHANCE THAT
SOME OF THESE STORMS WILL BECOME SEVERE. LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS WILL BE THE MAIN SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 2, 6:03 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
603 AM EST FRI MAR 2 2012

SCZ020-021-021130-
FAIRFIELD-NEWBERRY-
603 AM EST FRI MAR 2 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD AND
NEWBERRY COUNTIES THROUGH 630 AM EST...

AT 601 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...20 MILES WEST OF WINNSBORO...MOVING EAST AT 35
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WINNSBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3427 8101 3427 8152 3446 8159 3446 8155
      3445 8153 3446 8152 3447 8107
TIME...MOT...LOC 1103Z 272DEG 55KT 3436 8140

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Hail, Fairfield

When
March 2, 6:17 AM EST to 6:19 AM EST
Where
Fairfield County, 1.49 mi NNW of Monticello
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
34.370, -81.310

Public reported nickel to quarter size hail and strong winds near Monticello in western Fairfield County.

Thunderstorm Wind, Fairfield

When
March 2, 6:29 AM EST to 6:30 AM EST
Where
Fairfield County, 2.15 mi NNW of Blackjack
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.380, -81.140

Dispatch reported several trees and powerlines down from just west of Winnsboro, in Winnsboro, and areas east of Winnsboro.

Hail, Fairfield

When
March 2, 6:43 AM EST to 6:45 AM EST
Where
Fairfield County, 3.25 mi SSW of Flint Hill
Measured
1 in hail
Reported by
State Official
Coordinates
34.380, -80.980

Dispatch reported nickel to quarter size hail in Winnsboro and areas just east of town.

Hail, Lancaster

When
March 2, 7:13 AM EST to 7:15 AM EST
Where
Lancaster County, 2.38 mi ESE of Kershaw
Measured
0.88 in hail
Reported by
Public
Coordinates
34.540, -80.540

Sheriff reported nickel size hail on Hwy 341 5 miles east of the town of Kershaw.

Thunderstorm Wind, McCormick

When
March 3, 4:26 AM EST to 4:28 AM EST
Where
McCormick County, 0.57 mi E of Plum Branch
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.850, -82.260

Dispatch reported a couple of trees down on Hwy 221.

Thunderstorm Wind, Edgefield

When
March 3, 4:28 AM EST to 4:30 AM EST
Where
Edgefield County, 3.26 mi SSE of Cledra
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.790, -82.020

Dispatch reported a couple of trees down on the west end of the county on Garret road.

Thunderstorm Wind, Saluda

When
March 3, 4:52 AM EST to 5:00 AM EST
Where
Saluda County, 2.99 mi SE of Mayson to 4.86 mi E of Merchant
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.998, -81.845

Dispatch reported trees and powerlines down countywide.

Thunderstorm Wind, Newberry

When
March 3, 5:06 AM EST to 5:15 AM EST
Where
Newberry County, 0.33 mi SSE of Helena to 0.15 mi WNW of Pomaria
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.275, -81.628

Disparch reported trees and powerlines down from Newberry to Pomeria.

Thunderstorm Wind, Fairfield

When
March 3, 5:19 AM EST to 5:20 AM EST
Where
Fairfield County, 3.53 mi NE of Rock Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
34.280, -81.200

Dispatch reported trees down around the Jenkinsville area.

Thunderstorm Wind, Fairfield

When
March 3, 5:33 AM EST to 5:35 AM EST
Where
Fairfield County, 0.9 mi NW of Ridgeway
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.310, -80.960

Dispatch reported a several trees down on Hwy 34 and Hwy 69.

Tornado, Richland

When
March 3, 5:35 AM EST to 5:38 AM EST
Where
Richland County, 0.37 mi WNW of Denny Terrace to 1.45 mi N of Eau Claire
Rating
EF0
Path length
2.54 mi
Path width
80 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
34.072, -81.076

An EF0 tornado touched down just west of Monticello road on the back end of Columbia International University then crossed the intersection of Houston Street and Bishopville Ave. Theo tornado continued with intermittent touchdown east to Patton Lane. Many trees and large branches were down, some which fell on a mobile home doing minor damage.

Thunderstorm Wind, Richland

When
March 3, 5:36 AM EST to 5:40 AM EST
Where
Richland County, 2.29 mi W of Denny Terrace to 2.84 mi S of Pontiac
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
34.070, -81.110

SKYWARN Spotters reoprted antennas and trees down across northern Richland county from southeast of Irmo to the Kershaw county line.

Thunderstorm Wind, Lexington

When
March 3, 5:38 AM EST to 5:40 AM EST
Where
Lexington County, 1.34 mi ENE of Lexington
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
33.990, -81.230

Sheriff reported trees down along the 1500 block of Corley Mill road.

Thunderstorm Wind, Aiken

When
March 3, 5:39 AM EST to 5:40 AM EST
Where
Aiken County, 2.21 mi NE of Graniteville
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.590, -81.790

Sheriff reported trees blocking the roadway near Goodsprings road and Hwy 19.

Thunderstorm Wind, Richland

When
March 3, 5:43 AM EST to 5:45 AM EST
Where
Richland County, Forest Acres
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
34.030, -80.980

SKYWARN spotter reported some trees down in the Forest Acres area.

Thunderstorm Wind, Kershaw

When
March 3, 5:47 AM EST to 5:50 AM EST
Where
Kershaw County, 2.39 mi ESE of Elgin
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.160, -80.760

Dispatch reported trees down in Elgin and areas east toward Camden.

Thunderstorm Wind, Richland

When
March 3, 5:47 AM EST to 5:50 AM EST
Where
Richland County, 0.9 mi SW of Eau Claire
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.040, -81.040

Sheriff reported trees blocking the road on Burning tree road and near Bush River road.

Thunderstorm Wind, Kershaw

When
March 3, 5:56 AM EST to 6:00 AM EST
Where
Kershaw County, 0.9 mi NW of Camden
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
34.260, -80.610

Dispatch reported a couple of trees and powerlines down on Mill Street and alson Hwy 97 near the land fill.

Thunderstorm Wind, Richland

When
March 3, 6:02 AM EST to 6:04 AM EST
Where
Richland County, 2.39 mi WSW of Denny Terrace
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
34.060, -81.110

Sheriff reoprted trees down at Broad River road and Haviland Circle.

Thunderstorm Wind, Lexington

When
March 3, 6:11 AM EST to 6:13 AM EST
Where
Lexington County, 4.49 mi SSW of Barr
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.870, -81.310

Sheriff reported trees down on Calks Ferry road near Pond Branch road.

Thunderstorm Wind, Lee

When
March 3, 6:19 AM EST to 6:21 AM EST
Where
Lee County, 2.94 mi ESE of Lucknow
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.290, -80.280

Dispatch reported trees down on Lee State Park road North Northwest of Bishopville.

Thunderstorm Wind, Lexington

When
March 3, 6:21 AM EST to 6:23 AM EST
Where
Lexington County, 2.99 mi SSE of Irmo
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
34.040, -81.160

Sheriff reported trees down at Beatty road and Morningside Drive.

Thunderstorm Wind, Orangeburg

When
March 3, 9:01 AM EST to 9:03 AM EST
Where
Orangeburg County, 1.34 mi ESE of Neeses
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
33.520, -81.110

SCEG reported power outages due to large limbs and trees on powerlines near Neeses.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyThe tornado archive for South Carolina, 2012Warnings in South Carolina, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359282, 359289, 359284, 359286, 359290, 359292, 359293, 359294, 359295, 359296, 359288, 359297, 359298, 359299, 359301, 359303, 359304, 359307, 359309, 359310, 359311, 359312, 359313.